Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The Rahman polynomials and the Lie algebra $\mathfrak {sl}_3(\mathbb {C})$
HTML articles powered by AMS MathViewer

by Plamen Iliev and Paul Terwilliger PDF
Trans. Amer. Math. Soc. 364 (2012), 4225-4238 Request permission


We interpret the Rahman polynomials in terms of the Lie algebra $\mathfrak {sl}_3(\mathbb C)$. Using the parameters of the polynomials we define two Cartan subalgebras for $\mathfrak {sl}_3(\mathbb {C})$, denoted $H$ and $\tilde H$. We display an antiautomorphism $\dagger$ of $\mathfrak {sl}_3(\mathbb {C})$ that fixes each element of $H$ and each element of $\tilde H$. We consider a certain finite-dimensional irreducible $\mathfrak {sl}_3(\mathbb {C})$-module $V$ consisting of homogeneous polynomials in three variables. We display a nondegenerate symmetric bilinear form $\langle , \rangle$ on $V$ such that $\langle \beta \xi ,\zeta \rangle = \langle \xi ,\beta ^\dagger \zeta \rangle$ for all $\beta \in \mathfrak {sl}_3(\mathbb {C})$ and $\xi ,\zeta \in V$. We display two bases for $V$; one diagonalizes $H$ and the other diagonalizes $\tilde H$. Both bases are orthogonal with respect to $\langle , \rangle$. We show that when $\langle , \rangle$ is applied to a vector in each basis, the result is a trivial factor times a Rahman polynomial evaluated at an appropriate argument. Thus for both transition matrices between the bases each entry is described by a Rahman polynomial. From these results we recover the previously known orthogonality relation for the Rahman polynomials. We also obtain two seven-term recurrence relations satisfied by the Rahman polynomials, along with the corresponding relations satisfied by the dual polynomials. These recurrence relations show that the Rahman polynomials are bispectral. In our theory the roles of $H$ and $\tilde H$ are interchangable, and for us this explains the duality and bispectrality of the Rahman polynomials. We view the action of $H$ and $\tilde H$ on $V$ as a rank 2 generalization of a Leonard pair.
Similar Articles
Additional Information
  • Plamen Iliev
  • Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332-0160
  • MR Author ID: 629581
  • Email:
  • Paul Terwilliger
  • Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706-1388
  • Email:
  • Received by editor(s): June 24, 2010
  • Received by editor(s) in revised form: October 31, 2010
  • Published electronically: March 20, 2012
  • Additional Notes: The first author was supported in part by NSF grant DMS-0901092.
  • © Copyright 2012 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 364 (2012), 4225-4238
  • MSC (2010): Primary 33C52; Secondary 17B10, 33C45, 33D45
  • DOI:
  • MathSciNet review: 2912452